Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 64, NWS San Diego, CA

September 12, 2022San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 12, 2022, 5:48 PM PDT for San Bernardino County, California. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 5:48 PM PDT (00:48 UTC)
Expired
Sep 12, 2022, 8:12 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 53 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:41 PM PDTFLASH FLOOD1 Ese Crestline, CAREPORT OF MULTIPLE VEHICLES STUCK IN FLOOD WATER ON LAKE DRIVE AT FOREST SHADE DRIVE IN CRESTLINE. NEARBY ALERT GAUGE AT PANORAMA POINT REPORTED 1.62 INCHES OF RAIN IN ONE HOUR.
Sep 12, 7:00 PM PDTHEAVY RAIN 2.883 Wsw Lake Arrowhead, CASTRAWBERRY PEAK RECORDED 2.88 INCHES.
Sep 12, 8:22 PM PDTHEAVY RAIN 1.662 Ssw Crestline, CAMESONET STATION PPOC1 PANORAMA POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS56 KSGX 130048
FFWSGX
CAC071-130400-
/O.NEW.KSGX.FF.W.0064.220913T0048Z-220913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
548 PM PDT Mon Sep 12 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 900 PM PDT.

* At 548 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 0.75 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  San Bernardino, Lake Arrowhead, Highland, Colton, Running Springs, 
  Rimforest, Hwy 18 Between San Bernardino And Crestline, Hiwy 330 
  Between San Bernardino And Running Springs, Crestline and 
  Skyforest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3424 11733 3425 11715 3412 11713 3412 11724
      3406 11733

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Schenk
1 follow-up statement
736 
WGUS76 KSGX 130312
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
812 PM PDT Mon Sep 12 2022

CAC071-130322-
/O.CAN.KSGX.FF.W.0064.000000T0000Z-220913T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
812 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3424 11733 3425 11715 3412 11713 3412 11724
      3406 11733

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PDT Mon Sep 12 2022

.SYNOPSIS...
Extensive moisture aloft will bring mostly cloudy conditions with a
scattered thunderstorms the rest of this afternoon. Locally heavy
rain and flash flooding will be possible with some thunderstorms. As
moisture decreases, only isolated thunderstorms are expected
Tuesday, with dry weather Wednesday through next weekend.
Temperatures will mostly be near normal the rest of this week, with
areas of night and morning low clouds near the coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The remnant surface low of Kay was approximately 400 miles southwest
of San Diego, with extensive moisture continuing to move northeast
through SoCal. The NKX sounding this morning had 1.67" of PW.
Scattered thunderstorms had formed, especially in San Bernardino
County where the clouds had been less numerous for this morning
resulting in more instability. Temperatures were mostly 5-10 deg F
lower than 24 hours ago due to the greater cloud cover.

A drying trend will occur Tuesday and Wednesday as we return to west
flow aloft with moderate troughing over the Pacific Northwest.
Thunderstorm chances are marginal Tuesday, with the most likely
scenario being that thunderstorms will happen only near the higher
peaks. Starting Wednesday, there should be dry weather across the
region. The westerly flow will be favorable for marine layer stratus
near the ocast, which could be extensive on some nights and even
days. Temperatures will mostly be near normal, though highs will be
a bit below normal with lows a bit above normal. Most model/ensemble
solutions show a deeping trough or upper low along the West Coast
this weekend which could bring some cooling but at this point
appears unlikely to bring precipitation.

&&

.AVIATION...
122020Z..Coast/Valleys...SCT030 with tops near 040. Some SCT150
above. After 12/10Z tonight SCT-BKN020-030 with local CIGS 005-010
and isolated -SHRA through 17Z. SCT030-050 BKN100 with isolated
TSRA, mainly in the valleys/foothills. Strong and erratic wind gusts
and lightning vcty TSRA.

Mountains/Deserts...SCT030-050 BKN100 with isolated -SHRA mornings
and scattered -TSRA in the afternoons with tops to 40,000 ft.
strong and erratic wind gusts and lightning vcty TSRA.

&&

.MARINE...
Isolated showers, therwise, no hazardous marine conditions through
Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this evening for Apple and Lucerne Valleys-
     Riverside County Mountains-San Bernardino County Mountains-San
     Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...Maxwell
AVIATION/MARINE...Small

In the hours before

Local storm report, Sep 12, 3:53 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
353 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FLASH FLOOD      13 N LUCERNE VALLEY     34.63N 116.95W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP ADVISING THAT PORTIONS OF HIGHWAY 247
            ARE WASHING OUT.

&&

BA
Local storm report, Sep 12, 3:57 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
357 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      8 NNW LAKE ELSINORE     33.78N 117.39W
09/12/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORT OF A DRIVER STUCK IN FLASH
            FLOODING WITH WATER COMING INTO THE VEHICLE.

&&

BA
Local storm report, Sep 12, 4:19 PM PDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
419 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DEBRIS FLOW      2 WNW FOREST FALLS      34.09N 116.94W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CLOSURE OF HIGHWAY 38 DOWN TO BRYANT STREET
            ACCESS TO 38 / VALLEY OF THE FALLS BLKD HARD
            CLOSURE.

&&

AOT
Local storm report, Sep 12, 4:21 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
421 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DEBRIS FLOW      4 WSW FOREST FALLS      34.05N 116.97W
09/12/2022                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            PER CHP AND CALTRANS, MUD FLOW FLOWING ALONG
            OAK GLEN RD IN WESTERLY DIRECTION RDWY
            CLOSED AT FAWN DR CLOSURE WILL REMAIN IN
            PLACE, ALSO PROPANE TANK HAS FLIPPED OVER
            AND ON FIRE. THIS IS POTATO CANYON.

&&

AOT
Local storm report, Sep 12, 4:40 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FLASH FLOOD      8 NNW LAKE ELSINORE     33.78N 117.39W
09/12/2022                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            SWIFT WATER RESCUE, PERSON ON TOP OF VEHICLE
            AND FIRE DEPARTMENT ON SCENE. RADAR
            ESTIMATES 2.7 INCHES IN CORE SOUTH OF LAKE
            MATHEWS.

&&

AOT
Local storm report, Sep 12, 4:59 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
459 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLOOD            5 SE CORONA             33.81N 117.51W
09/12/2022                   RIVERSIDE          CA   EMERGENCY MNGR

            AT DOS LAGOS LANES ON I-15 SOUTH FLOODED.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:56 PM PDTAreal Flood AdvisorySGXSan Diego110 min
Sep 13, 4:03 PM PDTAreal Flood AdvisorySGXRiverside116 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.